New York, 2003

High Wind in New York, September 19, 2003

September 19, 2003 · NWS ALY · 2 events in 2 counties and zones

The remanents of Hurricane Isabel moved from the mid Atlantic States, northeast to western New York, during the afternoon of September 19. While eastern New York was spared the widespread damage experienced further south and west, winds from the storm did manage to blow some trees down in Schoharie and southern Herkimer Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The remanents of Hurricane Isabel moved from the mid Atlantic States, northeast to western New York, during the afternoon of September 19. While eastern New York was spared the widespread damage experienced further south and west, winds from the storm did manage to blow some trees down in Schoharie and southern Herkimer Counties. A tree fell on a car on Elm Street in Cobleskill damaging it. The winds also knocked out power to about 3,000 customers in the Schoharie and eastern Mohawk Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 19, 1:30 PM EST, 56 minutes earlier.

Area forecast discussion, Sep 19, 1:30 PM EST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT FRI SEP 19 2003

.DISCUSSION...
DRY SLOT WORKED NORTHWARD ACROSS MOST OF CWA THIS AFTERNOON
PROVIDING SURFACE HEATING IN MOIST UNSTABLE AMS.  CAPES HOWEVER ONLY
ABOUT 300-400 SO WILL KEEP SHWRS/TSTMS INTO THIS EVENING...MAINLY N
AND W...CHC RW- AFTER MIDNIGHT...SCHC INTO SAT MORNING.  FRONTAL
SYSTEM WILL CROSS AREA WITH FAIRLY STRONG PVA AHEAD OF IT.  SHORT
WAVE CROSSING AREA EARLY SAT MORNING...THEN DRY AMS MOVING INTO
REGION FOR THE REST OF THE WEEKEND AS HIGH PRESSURE RIDGE BUILD
EASTWARD FROM GREAT LAKES.  HIPRESS RIDGE OVER ERN NY/WRN NEW ENG
DURING SUNDAY.

NEXT FAIRLY STRONG FRONTAL SYSTEM SLIDING EAST THRU GRTLKS LATE
MONDAY...WITH GOOD UA SUPPORT.  SHOULD REACH ERN NY/WRN NEW ENG
ABOUT 12Z TUESDAY...AS LOW WAVE SLIDES SOUTHEASTWARD ALONG IT.
SYSTEM MOVES OFF ATLC COAST BY TUESDAY EVENING...THEN STRONG HIPRESS
RIDGE OVER MOST OF FA THEREAFTER.

WILL CONTINUE WIND ADVISORY INTO THIS EVENING UNTIL WIND GRADIENT
EASES UP.

.HYDROLOGICAL STATUS...PCPN FM ISABEL NOT AS MUCH AS ANTICIPATED.
SOME LOCAL AMOUNTS WERE SEVERAL INCHES...ESPECIALLY UPSLOPE EAST
FACED MOUNTAINS.  FFG GUIDANCE BASIN VALUES NOT EXPECTED TO BE
EXCEEDED. DO NOT SEE ANY PROBLEMS AT THIS TIME.

.ALY...WIND ADVISORY THROUGH THIS EVENING FOR ALL ZONES IN CWA.

LAB
Hazardous weather outlook, Sep 19, 3:40 AM EST, 10 hours 46 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
440 AM EDT FRI SEP 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR ALL OF EASTERN
NEW YORK AND ADJACENT WESTERN NEW ENGLAND. IN ADDITION THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE SOUTHEAST CATSKILLS AND MID HUDSON VALLEY IN NEW YORK AND
NORTHWEST CONNECTICUT.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING ACROSS
THE SOUTHEAST CATSKILLS...MID HUDSON VALLEY AND LITCHFIELD COUNTY.
OTHER AREAS MAY BE ACTIVATED AS WELL DUE TO THE THREAT OF WIND
DAMAGE.

In the hours before

Special weather statement, Sep 19, 10:47 AM EST, 3 hours 39 minutes before
CTZ001-013-NYZ058>061-063>066-192100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EDT FRI SEP 19 2003

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE SOUTHEAST CATSKILLS AND MID HUDSON VALLEY IN NEW
YORK AND ACROSS NORTHWEST CONNECTICUT...

THE REMNANTS OF ISABEL WILL LIFT NORTHWARD INTO CANADA BY THIS
EVENING. AS IT DOES...IT WILL PULL INCREASING WARM AND MOIST AIR
INTO SOUTHEAST NEW YORK AND SOUTHWEST NEW ENGLAND. IN
ADDITION...PERIODS OF SUNSHINE WILL HELP HEAT THE AIR. WITH ENOUGH
HEATING A FEW THUNDERSTORMS COULD DEVELOP.

DUE TO THE STRONG WINDS IN THE LOWER LAYERS OF THE ATMOSPHERE...ANY
THUNDERSTORMS WHICH DEVELOPS...WILL BE CAPABLE OF PRODUCING VERY
STRONG WINDS AS WELL AS TORRENTIAL DOWNPOURS.  SOME OF THE
THUNDERSTORM WINDS MAY BE STRONG ENOUGH TO DOWN TREES AND
POWERLINES. DUE TO STRONG LOW LEVEL WIND SHEAR IN PLACE ACROSS THE
REGION...A FEW THUNDERSTORMS MAY PRODUCE ROTATION...SO THE
POSSIBILITY OF A TORNADO CANNOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Schoharie

When
September 19, 2:26 PM EST
Where
Schoharie forecast zone
Measured
60 kt (69 mph) estimated sustained
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

High Wind, Southern Herkimer

When
September 19, 2:30 PM EST
Where
Southern Herkimer forecast zone
Measured
60 kt (69 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337814, 5337815.